อุบัติการณ์และปัจจัยเสี่ยงต่อการเกิดปฏิกิริยา Anaphylactoid จาก N-Acetylcysteine ในผู้ป่วยพิษเห็ด: การศึกษาย้อนหลังแบบเปรียบเทียบกลุ่มผู้ป่วย

Incidence and Risk Factors Associated with N-Acetylcysteine-Induced Anaphylactoid Reactions in Mushroom Poisoning Patients: A Retrospective Case-Comparison Study

Authors

  • parinya noppakao doctor

Keywords:

พิษเห็ด, N-acetylcysteine, Anaphylactoid, อุบัติการณ์, ปัจจัยที่เกี่ยวข้อง, Mushroom poisoning, anaphylactoid reaction, incidence, associated factors

Abstract

Background: Anaphylactoid reactions to intravenous N-acetylcysteine (NAC) are recognized complications in mushroom poisoning treatment; however, data on incidence and associated factors in this context are lacking in Thailand.

Objective: To determine the incidence of anaphylactoid reactions to IV NAC in mushroom poisoning patients and to compare associated factors between those who developed and those who did not develop anaphylactoid reactions.

Methods: A retrospective descriptive study with case-comparison was conducted by reviewing medical records of mushroom poisoning patients receiving IV NAC at Amnat Charoen Hospital from October 2022 to September 2025. Patients were classified into Group A (anaphylactoid) and Group B (non-anaphylactoid) based on documented clinical records using Brown's criteria (2004). Fisher's Exact Test and Mann-Whitney U test were used for categorical and continuous variables respectively. Incidence was reported with 95% Confidence Interval using Wilson score method.

Results: Forty-three patients met inclusion criteria; 29 were female (67.4%) with a median age of 61 years (IQR 51–69). Most presented during the rainy season (88.4%). Anaphylactoid reactions occurred in 4 patients, yielding an incidence of 9.3% (95% CI: 3.7–21.6). All reactions occurred during the first bag infusion, presented as cutaneous manifestations (urticaria, flushing), and were classified as Mild severity by Brown's grading scale. All patients were successfully restarted on NAC at a slower rate with no deaths, acute kidney injury, or acute liver failure. No statistically significant differences were found in any variables between groups (p > 0.05 for all).

Conclusion: Approximately 1 in 11 mushroom poisoning patients receiving IV NAC developed anaphylactoid reactions, all of which were mild and manageable. Close monitoring during the first bag infusion is essential. Larger multi-center prospective studies are needed to confirm incidence and identify associated factors in this specific context.

Keywords: Mushroom poisoning, N-acetylcysteine, anaphylactoid reaction, incidence, associated factors

 

References

1. World Health Organization. Poisoning prevention and management [Internet]. 2021 [cited 2026 Apr 29]. Available from: https://www.who.int/health-topics/poisoning

2. Santi L, Maggioli C, Mastroroberto M, Tufoni M, Napoli L, Caraceni P. Acute liver failure caused by Amanita phalloides poisoning. Int J Hepatol 2012; 2012: 487480. doi: 10.1155/2012/487480. PubMed PMID: 22811920.

3. Mohammed HMI, Ahmad F. Mushroom Poisoning: A Rare Etiology of Acute Liver Failure. Cureus 2023; 15(12): e51144. doi: 10.7759/cureus.51144. PubMed PMID: 38283455.

4. Liu J, Chen Y, Gao Y, Walline JH, Lu X, Yu S, et al. N-acetylcysteine as a treatment for amatoxin poisoning: a systematic review. Clin Toxicol (Phila) 2020; 58(11): 1015-22. doi: 10.1080/15563650.2020.1784428. PubMed PMID: 32609548.

5. Ganzert M, Felgenhauer N, Schuster T, Eyer F, Gourdin C, Zilker T. Amanita poisoning: comparison of silibinin with a combination of silibinin and penicillin. Dtsch Med Wochenschr 2008; 133(44): 2261-7. doi: 10.1055/s-0028-1091268. PubMed PMID: 18946850.

6. Chiew AL, Gluud C, Brok J, Buckley NA. Interventions for paracetamol (acetaminophen) overdose. Cochrane Database Syst Rev 2018; 2(2): CD003328. doi: 10.1002/14651858.CD003328.pub3. PubMed PMID: 29473717.

7. Bateman DN, Dear JW, Thanacoody HK, Thomas SH, Eddleston M, Sandilands EA, et al. Reduction of adverse effects from intravenous acetylcysteine treatment for paracetamol poisoning: a randomised controlled trial. Lancet 2014; 383(9918): 697–704. doi: 10.1016/S0140-6736(13)62062-0. PubMed PMID: 24290406.

8. Brown SG. Clinical features and severity grading of anaphylaxis. J Allergy Clin Immunol 2004; 114(2): 371–6. doi: 10.1016/j.jaci.2004.04.029. PubMed PMID: 15316518.

9. Somrithipol S, Pinruan U, Sommai S, Khamsuntorn P, Luangsa-Ard JJ. Mushroom poisoning in Thailand between 2003 and 2017. Mycoscience 2022; 63(6): 267–273. doi: 10.47371/mycosci.2022.08.003. PubMed PMID: 37089521.

10. Tawatsin A, Parnmen S, Thavara U, Siriyasatien P, Kongtip P. Mushroom poisoning in Thailand: Incidence and intoxication to human health. Med Res Arch 2018; 6(9). doi: 10.18103/mra.v6i9.1847.

11. Kaewpradab Y, Doungngern P, Lekcharoen P. The epidemiological characteristics of mushroom poisoning outbreaks in Thailand, 2013 and 2023. Dis Control J 2025; 51(3): 405-16. doi: 10.14456/dcj.2025.33.

12. Peduzzi P, Concato J, Kemper E, Holford TR, Feinstein AR. A simulation study of the number of events per variable in logistic regression analysis. J Clin Epidemiol 1996; 49(12): 1373–9. doi: 10.1016/S0895-4356(96)00236-3. PubMed PMID: 8970487.

13. Gouvinhas I, Silva J, Alves MJ, Garcia J. The most dreadful mushroom toxins: a review of their toxicological mechanisms, chemical structural characteristics, and treatment. EXCLI J 2024; 23:833-859. doi: 10.17179/excli2024-7257. PubMed PMID: 39165585.

14. Lecot J, Cellier M, Courtois A, Vodovar D, Le Roux G, Landreau A, et al. Cyclopeptide mushroom poisoning: a retrospective series of 204 patients. Basic Clin Pharmacol Toxicol 2023; 132(6): 533–42. doi: 10.1111/bcpt.13858. PubMed PMID: 36908014.

15. Bateman DN. Large paracetamol overdose — higher dose acetylcysteine is required. Br J Clin Pharmacol 2023; 89(1): 34–8. doi: 10.1111/bcp.15201. PubMed PMID: 34957591.

16. Nimsomboon T, Nimsomboon N. Toxic mushroom. Thai J Hosp Pharm 2021; 31(2): 73–87.

17. Caré W, Bruneau C, Rapior S, Langrand J, Le Roux G, Vodovar D. Amatoxin-containing mushroom poisoning: an update. Rev Med Interne 2024; 45(7): 423–30. doi: 10.1016/j.revmed.2023.10.459. PubMed PMID: 37949692.

18. Worm M, Pazur K, Morakabati P, Redhu D. IgE and non-IgE-mediated pathways in anaphylaxis. Semin Immunopathol 2025; 47(1): 34. doi: 10.1007/s00281-025-01056-7. PubMed PMID: 40802080.

19. Coulson JM, Thompson JP. Anaphylactoid reactions to N-acetylcysteine. Clin Toxicol (Phila) 2013; 51(7): 727. doi: 10.3109/15563650.2013.820313. PubMed PMID: 23862758.

20. Cole JB, Oakland CL, Lee SC, Considine KA, Rudis MI, Swanson AL, et al. Is two better than three? A systematic review of two-bag intravenous N-acetylcysteine regimens for acetaminophen poisoning. West J Emerg Med 2023; 24(6): 1131–45. doi: 10.5811/westjem.59099. PubMed PMID: 38165196.

21. Daoud A, Dalhoff KP, Christensen MB, Bøgevig S, Petersen TS. Two-bag intravenous N-acetylcysteine, antihistamine pretreatment and high plasma paracetamol levels are associated with a lower incidence of anaphylactoid reactions to N-acetylcysteine. Clin Toxicol (Phila) 2020; 58(7): 698-704. doi: 10.1080/15563650.2019.1675886. PubMed PMID: 31601129.

22. Ershad M, Naji A, Patel P, Vearrier D. N-acetylcysteine. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2024 [cited 2026 Apr 29]. Available from: https://www.ncbi.nlm.nih.gov/books/NBK537183/

23. Roy S, Saleem H. Mushroom poisoning and acute liver injury: a case-based review. Cureus 2024; 16(12): e75706. doi: 10.7759/cureus.75706. PubMed PMID: 39677988.

24. Stahl K, Nalbant B, Pape T, Breteau I, Coirier V, Cardoso FS, et al. Therapeutic plasma exchange in amatoxin-associated acute liver failure: results from the multi-center Amanita-PEX study. Crit Care 2025; 29(1): 458. doi: 10.1186/s13054-025-05560-y. PubMed PMID: 41163058.

Downloads

Published

2026-10-30

How to Cite

noppakao, parinya. (2026). อุบัติการณ์และปัจจัยเสี่ยงต่อการเกิดปฏิกิริยา Anaphylactoid จาก N-Acetylcysteine ในผู้ป่วยพิษเห็ด: การศึกษาย้อนหลังแบบเปรียบเทียบกลุ่มผู้ป่วย: Incidence and Risk Factors Associated with N-Acetylcysteine-Induced Anaphylactoid Reactions in Mushroom Poisoning Patients: A Retrospective Case-Comparison Study. YASOTHON MEDICAL JOURNAL, 28(3), 2834764. Retrieved from https://he04.tci-thaijo.org/index.php/hciyasohos/article/view/4764